I want to know if there is medication that can cause hair transplants to fall out. I know you’ve said that transplanted hair is permenent but is there any cases where medication can result in that not being the case?
I recently performed a hair transplant procedure on a patient that I had initially transplanted 17 years ago. He had good results at that time, but slowly over the years, the 2500 grafts he had transplanted in 1995 had died off. When hair transplant surgeons say that transplanted hair never falls out, one is reminded of the old saying, “Never say never”.
The permanent hair I transplanted for him 17 years ago was slowly destroyed by the drug Accutane (isotretinoin), which he has been using for years. Of interest, his donor area is also damaged with much less density than I measured 17 years ago and the Accutane clearly impacted those hairs as well. I suspect that the transplant will be possibly more successful this time around, as the hairs that he had in the donor area survived against the Accutane attack.
So while it is true that in most cases the grafts taken from the donor area for transplantation aren’t susceptible to hair loss, it’s possible that some medications could cause continued loss. It’s not very common though, and in the majority of cases the transplanted hair is permanent.